V. Drugs used in cardiology


The ACE inhibitors appear to be an attractive choice for managing hypertension and congestive heart failure at all stages.
 
Incidence
Cough: mean 15%.
  • post-marketing surveillance: 1 - 3%.
     
  • uncontrolled retrospective studies: 6 - 15%. 
     
  • controlled studies: 20%.
Rash: 1.3 to 6%.
 
Angioedema 1/1000 to 7/1000.
 
Dyspnea and wheezing: ten times less frequent than cough in reports of adverse respiratory reaction.
 
Risk factors
Women (cough), non smokers (cough).
 
Idiopathic angioedema (angioedema).
 
Black Americans, Hong-Kong Chinese (cough).
 
Asthma is not a risk factor for cough.
 
Clinical manifestations
Respiratory.
  • nasal congestion, post-nasal drip, sinusitis
     
  • hypersensitivity pneumonitis
     
  • cough: non productive, dry, tickling. Worse in supine posi tion and at night. Pre-existing cough may be exacerbated. Average time of onset: one week; for as long as the drug is taken; disappearing on average 3-6 days after drug withdrawal.
Cutaneous.
 
Rash: maculopapular eruption predominantly occurring on the arms and upper torso, accompanied by pruritus. Usually occurring within the first four weeks of therapy, but more often within the first few days; often transitory, lasting for only a few hours or days and rarely a cause of discontinuation of treatment.
 
Higher incidence with captopril is related to excessively high doses (600 to 1200 mg/ day) in the first studies.
 
The rash is sometimes specific to a particular ACE inhibitor.
 
Angioedema: evolving face, lips, tongue. May be associated with respiratory distress. Often after first dose or within the first few days of treatment. Enalapril: 1/1000 during the first week.
 
Diagnostic methods
Cutaneous testing (anaphylactic or cutaneous reactions)
 
Intradermal: 0.05 ml of pure captopril: 0.1/1/10 mg/ ml. Check results after 15 minutes. Positive in 60% of patients with cutaneous manifestations.
 
Patch tests: pure captopril in vaseline 0.1%; 1 and 10% applied to the patient’s back. Check results after 48 and 72 hours. Positive in 30% of patients with cutaneous manifestations.
 
Skin biopsy: vasculitis with leukocyte infiltration in patients with cutaneous lesions.
 
Respiratory function tests: bronchial hyperresponsiveness to histamine or metacholine is sometimes found in patients who develop cough with ACE inhibitors.
 
Drug re-challenge.
 
Mechanisms
Cough.
 
Captopril increases plasma levels of prostaglandins. PGE directly stimulates unmyelinated afferent vagal C fibers, the initial chemical mediator of the cough reflex in the lung.
 
Accumulation of bradykinin which stimulates the release of tachykinins including substance P and neurokinin A.
 
Tachykinin stimulates the C fibers whose activation causes cough.
Thromboxane A2 is implicated in ACE induced cough.
 
The mechanism of ACE inhibitor-induced coughing may involve substance P mediated airway priming but the final triggering of the ACE inhibitor-induced cough is unlikely to be due to this peptide.
 
Substance P is metabolized by ACE in tissues, and ACE inhibitors have previously been shown to decrease its metabolism. Substance P is important in neurogenic inflammation and has a functional relationship via C fibers with mast cells in various tissues, including lung and skin.
 
Pulmonary accumulation of bradykinin may be a mediator of ACE inhibitor-induced coughing.
 
Bradykinin is known to activate afferent sensory C fibers via type J receptors which cause coughing. Conversely bradykinin could increase the formation of prostaglandins and leukotrienes.
 
Angioedema.
 
Inhibition of ACE and/ or related enzymes in the kinine-kallikrein system blocks bradykinin metabolism. In addition, a decrease in bradykinin degradation increases the synthesis of bradykinin and/ or related kinines.
 
Management
Use another antihypertensive agent (especially if skin-tests are positive: high predictive value) lozartan (angiotensine 2 antagonist) which does not induce cough, but a few cases of angioedema.
 
Sodium cromoglycate reduces cough scores of 50% by its inhibitor effect on the tachykinin-induced activation of C fibers.
 
Other drugs are now available: ozagrel (thromboxane A2 synthetase inhibitor), which is effective in the treatment of cough induced by ACE inhibitors.

References

  1. Umemura K, Nakashima M, Saruta T, "Thromboxane A2 synthetase inhibition suppresses cough induced by angiotensin converting enzyme inhibitors", Life Sci., 1997; 60 (18): 1583-8
  2. Elliott W.J, "Higher incidence of discontinuation of angiotensin converting enzyme inhibitors due to cough in black subjects", Clin. Pharmacol. Ther., 1996; 60 (5): 582-8
  3. Semple P.F, "Putative mechanisms of cough after treatment with angiotensin converting enzyme inhibitors", J. Hypertens. Suppl., 1995; 13 (S3): S17-21
  4. Wood R, "Bronchospasm and cough as adverse reactions to the ACE inhibitors captopril, enalapril and lisinopril. A controlled retrospective cohort study", Br. J. Clin. Pharmacol., 1995; 39 (3): 265-70
  5. Lunde H, Hedner T, Samuelsson O, Lötvall J, Andren L, Lindholm L, Wiholm B.E, "Dyspnoea, asthma and bronchospasm in relation to treatment with angiotensin converting enzyme inhibitors", B.M.J, 1994; 308 (6920): 18-21
  6. Parish R.C, Miller L.J, "Adverse effects of angiotensin converting enzyme (ACE) inhibitors. An update", Drug Safety., 1992; 7 (1): 14-31

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.